• We're currently experiencing technical issues with our newsletter software, so our Dementia Talking Point monthly updates have been put on hold for now. We hope to restart the newsletter soon.

    Find out more >here<.

Parkinsons and dementia

Daddygee

Registered User
Jan 12, 2015
20
West Sussex
Hi, I've just joined TP and rather bewildered by all the info!

My husband Rod now has dementia on top of Parkinsons. Its because of the strong medication he is on. The dementia takes the form of obsessive thoughts which are
overwhelming him. Its all very scary and I dont know where to go for help. The
doctor prescribed a pill which gave him sickness and diarrohea and he is now saying
whatever medicine he has may have the same effect so where do we go from here?
I dont know what to do to help him. I've read some of the other Threads and you all
seem much worse and I am wondering how do you all cope? I think its because this is
a new aspect of Rod's illness that I am frightened of the future. I have been coping
with his Parkinsons OK but this is something else!!
Hi Jessica
My wife has had parkinsons for 13 years and developed dementia 3 years ago she is under the care of a neurologist and a memory psychologist.They put her on a drug called Rivastigmine in tablet form which made her ill like your husband,they stopped the tablets and replaced it with a transdermal patch which is replaced every 24 hours ,the patches have been very successful with no side effects.I hope this helps.
 

patsy56

Registered User
Jan 14, 2015
839
Fife Scotland
I'm wondering if B's Parkinson's has now gone further, he follows me about, watching, and if he thinks of something it gets blown all out of proportion. EG we had the boiler serviced and now because he has gritty eyes and a runny nose he thinks it is broken, (I will call Monday just to make sure) but he forgets that every spring he gets pollen fever with the rape flowers and the fruit trees.

My Q? is could he be heading for full blown dementia.
 

nicoise

Registered User
Jun 29, 2010
1,806
My mum had Parkinson's, diagnosed for 7 years before she showed signs of Lewy Body Dementia, for which she was prescribed Exelon (Rivastigmine).

The trouble with the medication for Parkinson's is that in itself can cause symptoms which are similar to that of Parkinson's, or even dementia. So it becomes difficult to differentiate between the problems caused by the disease - PD or dementia - or the medications.

Unfortunately both progress degeneratively, but as to what level and how quickly it is difficult to predict.

I found with my mum that her symptoms and abilities fluctuated - by the week, day or hour at times. I could never guarantee how any day would go, or what to expect.

There does seem to be a common theme with any dementia that infections of any type, and however mild, can cause havoc with confusion and abilities. If you are noticing a sudden change in your husband, it might be worth seeing if you can have him tested for perhaps a urinary infection (common with PD due to the issues with bladder emptying etc anyway). Does your husband see a neurologist, or have a Parkinson's Nurse Specialist, for his PD? It might be worth trying to get an appointment to get his medication reviewed, or at least to be able to report these downturns and talk it over with someone qualified who might be able to help.
 

patsy56

Registered User
Jan 14, 2015
839
Fife Scotland
I could never guarantee how any day would go, or what to expect.

It might be worth trying to get an appointment to get his medication reviewed, or at least to be able to report these downturns and talk it over with someone qualified who might be able to help.
We have an appointment july and yes he has good days and bad, but I can't say anything as I am bad cop.
 

patsy56

Registered User
Jan 14, 2015
839
Fife Scotland
hello, just need a hugg and some reassurance here. B as you know has Parkinson's and has difficulty swallowing. He wasn't the reason I joined her it was mum. But in recent weeks B seems to be becoming a little more forgetful and has been awfully clingy. He has been getting in my way when I try to do things, and well I know he i strying to help but he is pushing me too hard. I am beginning to wonder if he is "sundowning" as when I get home from work he follows me about ( I work 10-3 now because of him) and I have little me time these days. I know that when I mention something about mum he just looks blank, not sure if he wonders if I am nagging. Also now and again he comes out with a comment that makes me think I am always the wrong one. Wondering is he in denial and how do I get him checked without any arguements.
 

canary

Registered User
Feb 25, 2014
13,375
South coast
When he next goes for a Parkinsons appointment (if he hasnt got one then make one) write a letter and give it to the receptionist when you book in and ask for the letter to go on the front of his records so that the doctor can see it. You can get dementia associated with Parkinsons so the doctor will have come across it before and will know how to deal with it, or who to refer to.
 

patsy56

Registered User
Jan 14, 2015
839
Fife Scotland
When he next goes for a Parkinsons appointment (if he hasnt got one then make one) write a letter and give it to the receptionist when you book in and ask for the letter to go on the front of his records so that the doctor can see it. You can get dementia associated with Parkinsons so the doctor will have come across it before and will know how to deal with it, or who to refer to.
We have an appointment in July, I will see what she says but it is difficult as at hospital and the doc there has the files. I don't want to write as it will show up. I also have the heart nurse with him later in july will see what she says from seeing him last year. But thank you canary
 

patsy56

Registered User
Jan 14, 2015
839
Fife Scotland
Hi Mabbs, Sorry your husband has alzheimers, Parkinsons plus cancer & that he has no medication
for Parkinsons. My husband takes Sinnemet Plus & has been on it for 2 years before
the dementia started. How is your husband managing? Does he have the shakes?
Rod doesnt now because of Sinnemet. Now we have to find out how to deal with the
dementia! All these pills & their side effects ... - and we partners (wives) try our
best to help them & ourselves to cope. Its not easy, is it. Jessica
OH is on Sinnemet Plus, but I need to see his doctor next month
 

patsy56

Registered User
Jan 14, 2015
839
Fife Scotland
Hi, we have just come back from the Parkinson's clinic , it was ok, but at last or should I say thank goodness. OH just said to me "I think I have dementia."

I don't know whether to laugh or cry, but at least he has admitted someting else is wrong with him.

Now I will wait until it either gets worse or he wishes to see doc. But as they say with alcoholics, once you admit there is something wrong then that is the start.


Thank you for reading.
 

Daddygee

Registered User
Jan 12, 2015
20
West Sussex
Hi, I've just joined TP and rather bewildered by all the info!

My husband Rod now has dementia on top of Parkinsons. Its because of the strong medication he is on. The dementia takes the form of obsessive thoughts which are
overwhelming him. Its all very scary and I dont know where to go for help. The
doctor prescribed a pill which gave him sickness and diarrohea and he is now saying
whatever medicine he has may have the same effect so where do we go from here?
I dont know what to do to help him. I've read some of the other Threads and you all
seem much worse and I am wondering how do you all cope? I think its because this is
a new aspect of Rod's illness that I am frightened of the future. I have been coping
with his Parkinsons OK but this is something else!!
Hello Jessica,
My wife has had Parkinsons for 14 years and developed Dementia just over 3 years ago she was prescribed Rivastigmine in tablet form which gave her sickness and diarrohea the doctor changed the tablets for a transdermal patch of the same dose once every 24 hours and she is doing well with no side effects she has been on the patches for about 2 years.
God Bless
 

patsy56

Registered User
Jan 14, 2015
839
Fife Scotland
sitting here crying. We went to the doc yesterday re his depression and lack of appetite, the doc gave him Mirtazapine, he slept well last night but today he is just so sleepy, and light headed.

Not sure what to do. I know it is an antidepressant but it can take time to kick in but he is so down today.

Sorry I think I'd better go.
 

canary

Registered User
Feb 25, 2014
13,375
South coast
((((hugs)))) patsy. Hang on in there.
Anti-Ds often make you feel worse the first week you take them and then they can take 2 - 4 weeks before you start to see the affects.